Alert archive / Alabama / Wind Advisories in 2017

Wind Advisory 11, NWS Birmingham, AL

December 23, 20178 counties in Alabama

NWS Birmingham, AL issued this wind advisory at Dec 23, 2017, 9:12 AM CST for 8 counties in Alabama. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Dec 23, 2017, 9:12 AM CST (15:12 UTC)
Expired
Dec 23, 2017, 2:19 PM CST
In force
5 hr
Issued by
NWS Birmingham, AL

Counties Calhoun County, AL, Cherokee County, AL, Clay County, AL, Cleburne County, AL, Etowah County, AL, Randolph County, AL, St. Clair County, AL, Talladega County, AL

The radar

The Birmingham radar (KBMX), 102 km from the middle of the area, began a volume at 15:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 3.2 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2017-12-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 60 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2017-12-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 391 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
60 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
606 m above ground
0-6 km bulk shear
76 kt
0-1 km storm-relative helicity
391 m²/s²
0-3 km storm-relative helicity
396 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

756 
WWUS74 KBMX 231512
NPWBMX

URGENT - WEATHER MESSAGE
National Weather Service Birmingham AL
912 AM CST Sat Dec 23 2017

...STRONG GRADIENT WINDS ARE Possible IN THE NORTHEAST...

.Strong gradient winds ahead and behind the front will continue
through the afternoon in the northeast. 

ALZ018>021-026>029-232100-
/O.NEW.KBMX.WI.Y.0011.171223T1512Z-171223T2100Z/
Etowah-Calhoun-Cherokee-Cleburne-St. Clair-Talladega-Clay-
Randolph-
Including the cities of Gadsden, Anniston, Centre, Heflin, 
Pell City, Moody, Talladega, Sylacauga, Ashland, and Roanoke
912 AM CST Sat Dec 23 2017

...WIND ADVISORY IN EFFECT UNTIL 3 PM CST THIS AFTERNOON...

The National Weather Service in Birmingham has issued a Wind
Advisory, which is in effect until 3 PM CST this afternoon. 

* TIMING...of the strong winds will continue through 3 pm.

* WINDS...of 15 to 25 mph with gust near 35 mph will be possible.

* IMPACTS...include difficult driving and downed trees and larger
  limbs. Unsecured outdoor decorations and patio furniture may
  also become displaced. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that wind gusts of 35 mph are expected.
Winds this strong can make driving difficult...especially for
high profile vehicles. Use extra caution.

&&

$$
1 follow-up statement
672 
WWUS74 KBMX 232019
NPWBMX

URGENT - WEATHER MESSAGE
National Weather Service Birmingham AL
219 PM CST Sat Dec 23 2017

...WINDS ACROSS THE AREA HAVE WEAKENED...

ALZ018>021-026>029-232130-
/O.CAN.KBMX.WI.Y.0011.000000T0000Z-171223T2100Z/
Etowah-Calhoun-Cherokee-Cleburne-St. Clair-Talladega-Clay-
Randolph-
Including the cities of Gadsden, Anniston, Centre, Heflin, 
Pell City, Moody, Talladega, Sylacauga, Ashland, and Roanoke
219 PM CST Sat Dec 23 2017

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Birmingham has cancelled the Wind
Advisory. 

The strong gradient winds have weakened across the northeast. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this wind advisory went out at Dec 23, 8:51 AM CST, 21 minutes earlier.

Area forecast discussion, Dec 23, 8:51 AM CST, 21 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
851 AM CST Sat Dec 23 2017

.UPDATE...
Morning Update.

&&

.SHORT TERM...

Overall the cold front is on track and progressing eastward as
expected. With the widespread coverage of the rain along the
front, went ahead and upped pops to 100 percent across a good
portion of the area. Rain will begin to end over the next hour in
the northwest and then that ending line will progress eastward
through the morning and into the afternoon. Areas along and west
of I-59 should be done by Noon, with activity beginning south of
I-85 around that time as well. Ahead of the front and rain,
temperatures will warm up into the low 70s, with even a few mid
70s in the far southeast. This will be due to mainly the very
strong wind gradient that is shaping up ahead of the front. Winds
of 15 to 25 mph and higher gust may occur about 3 rows of counties
ahead of the front. We will continue to keep an eye on the
activity as it slides through the area, as SPC does have the far
northeast under a marginal risk for damaging winds through the
rest of the morning. The main low pressure system is now near
Chattanooga, TN. This is providing the area with a good amount of
effective wind shear and helicity, however the CAPE is below 250,
with the best MUCAPE actually in the NW behind the main line of
rain and the front. So for now will continue to not mention the
threat of severe in the HWO as it appears to low at this time.
Forecast has been updated.

As for tonight, any rain will be confined to the far southeast and
should be done very early in the night. Will re-evaluate the need
for any fog or drizzle into the forecast for the overnight period.
We will have low clouds and the winds should stay up for the
night, so the fog should be limited to protected valleys, but if
the low clouds are thick enough some higher elevations could also
be impacted by lower visibilities. More on that in the afternoon
update.

16

.LONG TERM...
Sunday through Saturday.

Sunday/Sunday Night:
A large deep longwave trough will continue to amplify over much
of the CONUS and Canada on Sunday, downstream of a high amplitude
ridge/omega block pattern extending from the eastern Pacific to
Alaska. A quick-moving shortwave and associated jet max will round
the base of the trough on Sunday, with cyclonic flow aloft across
the southern CONUS. Today's cold front will have passed through
the area, but the main Arctic air mass and associated cold air
advection invading the country will remain behind a secondary cold
front that will push through Sunday night. Ahead of this feature,
westerly low-level flow will develop as a lee cyclone weakens as
it moves over the Southern Plains. Complicating the forecast will
be the post-frontal stratus clouds that the NAM and other high res
models show hanging around through the day, a feature that models
always struggle with. Given the moist air mass currently in
place, it seems plausible that low-level moisture would remain
trapped under a subsidence inversion given the lack of strong
subsidence, weak advection, and cyclonic low-level flow. Trended
high temperatures downward, but further adjustments may be
necessary.

Models mainly indicate precipitation associated with the
shortwave remaining north of the area, but some of the high res
models do show some very light convective showery precipitation
developing during the late afternoon and early evening hours due to
cold air aloft. Moisture depth looks fairly shallow, however. Can't
rule out a few sprinkles or some drizzle, but confidence is too low
to include in the official forecast at this time. Profiles do begin
to cool during the evening, but saturation does not appear to extend
high enough into a layer with temperatures cool enough for ice
nucleation. So, expect any Christmas Eve flurries to likely remain
north of the forecast area. The cold and very dry air mass moving in
overnight should scour out any remaining cloudcover, and
temperatures Christmas morning should be below freezing across the
northern two thirds of the area with breezy northerly winds.

Monday/Monday Night:

Low-level thermal trough over the area with 925 temperatures around
0C to -4C and northerly winds will result in a relatively chilly
Christmas Day especially compared to previous years. There will be
much more sunshine than previous days, however, other than a few
passing cirrus. High pressure at the surface slides by during the
afternoon and evening, resulting in lighter winds Monday night.
There will be enough of a gradient for a couple knots of wind at the
unsheltered locations and a few high clouds, but overall fairly good
radiational cooling with lows expected in the 20s generally north of
I-85.

Tuesday through Saturday:

As a jet streak over the Pacific undercuts/breaks down the omega
block pattern, the core of the upper trough will shift enough to the
northeast to result in fast quasi-zonal flow across the southern
CONUS to the north of a flat ridge over the southern Gulf/northwest
Caribbean. Various weak quick-moving waves shift the westerly flow
to west-southwesterly and eventually southwesterly. Models will
continue to struggle with the subtle effects on these waves on the
direction of the winds aloft which will determine the degree of
isentropic lift and resulting precipitation. In general models agree
that an over-running precipitation situation will develop across the
area by Wednesday. Profiles aloft look to remain just above
freezing, but at the surface there will be a cold/dry air mass
lurking just to our north associated with strong/cold high pressure
dominating the CONUS. Went with a blend of raw and ensemble output
for temperatures Wednesday and Thursday morning given expected
cloudcover, which indicates temperature just above freezing across
the north during this time. Will closely monitor for any changes.

Best chance of precipitation at this time may be on Thursday as an
inverted surface trough sets up over the area and a strong CAD wedge
develops along the east coast. Will have to monitor temperatures
over the typically cooler northeastern areas for possible near-
freezing temperatures associated with the wedge. Also during this
time, models diverge with the phasing of a southern stream shortwave
trough and another cold trough coming out of Canada. The ECMWF waits
to amplify this trough until it passes the area while the GFS is
much more amplified from the time it reaches the Desert Southwest.
The latest GFS indicates some wintry precipitation developing
Friday/Friday night, but previous runs did not have this. Ensembles
do not seem to offer a clear solution. Will favor a more progressive
solution at this time similar to the ECMWF that sends precipitation
out of the area before the cold air arrives Friday night, since this
is still 7 days away, but overall confidence remains on the low side.

32/Davis

&&

.AVIATION...
12Z TAF Discussion.

A cold front will move across the area today, with a line of showers
and storms along the front. Ahead of the front, scattered showers
are possible. Have timed out the arrival of +SHRA based on current
radar trends and hi-res model guidance. This should be a quick
moving system, but have provided a buffer of 3 hrs at each terminal
of MVFR conditions.

Outside of wind gusts in stronger showers/storms, winds will be
gusty due to the tightened pressure gradient. Expect southerly
winds, gusting to 24 kt, to become westerly then northwesterly
behind the front. Winds diminish this evening.

Ceilings will generally be at MVFR through the forecast. Could see
some improvement across the south this evening, before cigs lower
again tonight.

14

&&

.FIRE WEATHER...

A cold front will quickly move across the area today, with a line
of showers and a few thunderstorms. Ahead of the front, light rain
showers are possible. Cooler and drier conditions return tomorrow,
and continue through early next week. There are no fire weather
concerns.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     68  42  51  29  42 / 100  10  10  10   0
Anniston    69  43  52  31  43 / 100  10  10  10   0
Birmingham  69  43  52  30  43 / 100  10  10  10   0
Tuscaloosa  70  44  53  31  45 / 100  10  10  10   0
Calera      69  43  53  30  44 / 100  10  10  10   0
Auburn      68  46  56  34  47 /  90  30   0   0   0
Montgomery  69  47  56  35  48 /  90  20   0   0   0
Troy        73  48  58  37  50 /  80  40   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Dec 23, 4:49 AM CST, 4 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
449 AM CST Sat Dec 23 2017

ALZ011>015-017>050-241400-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
449 AM CST Sat Dec 23 2017

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

In the hours before

Special weather statement, Dec 23, 9:00 AM CST, 12 minutes before
Special Weather Statement
National Weather Service Birmingham AL
900 AM CST SAT DEC 23 2017

ALZ017-024-231545-
Jefferson AL-Blount AL-
900 AM CST SAT DEC 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BLOUNT AND JEFFERSON
COUNTIES UNTIL 945 AM CST...

At 859 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from Cleveland to near Oak Grove. Movement was
northeast at 45 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Birmingham, Hoover, Vestavia Hills, Bessemer, Homewood, Mountain
Brook, Trussville, Hueytown, Gardendale, Irondale, Leeds, Moody,
Fairfield, Fultondale, Oneonta, Blountsville, Cleveland, Dallas,
Center Point and Pleasant Grove.

LAT...LON 3410 8630 3394 8637 3393 8632 3388 8635
      3382 8643 3380 8658 3377 8658 3376 8654
      3372 8653 3362 8655 3356 8655 3355 8652
      3352 8654 3347 8661 3347 8667 3339 8676
      3337 8723 3404 8661 3413 8633
TIME...MOT...LOC 1459Z 246DEG 40KT 3400 8657 3343 8710

19

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 23, 9:00 AM CSTSpecial Weather StatementBMXBlount, Jefferson45 min
Dec 23, 9:26 AM CSTSpecial Weather StatementBMXEtowah, St. Clair49 min

Nearby

Wind Advisories in Alabama, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.